Note: All links within content go to MayoClinic.com
Mixing migraine, depression drugs poses risk of serotonin syndromeFrom MayoClinic.com
Special to CNN.com
What happened? Mixing certain medications for migraine and depression might be risky, warn Food and Drug Administration (FDA) officials.
Taking triptans — a common class of migraine medications — along with selective serotonin reuptake inhibitors (SSRIs) or serotonin/norepinephrine reuptake inhibitors (SNRIs) can cause serotonin syndrome, a life-threatening condition that occurs when there's too much of the chemical serotonin in your blood.
All three types of medication increase serotonin levels. If a triptan is taken with either an SSRI or SNRI, the drugs may increase serotonin to dangerous levels. Signs and symptoms of serotonin syndrome may include:
Serotonin syndrome often resolves within 24 hours of stopping any medication that increases serotonin. Severe cases may require additional medications or hospitalization.
Common triptans include:
Common SSRIs include:
SNRIs include duloxetine (Cymbalta) and venlafaxine (Effexor).
The FDA has asked manufacturers of all three types of medication to include a warning about serotonin syndrome in their prescribing information.
What does this mean to you? If you're taking a triptan with either an SSRI or SNRI, consult your doctor about possible risks. Don't stop taking any of the medications on your own. If your doctor prescribes a new medication, make sure he or she knows about all the other medications you're taking — especially if you receive prescriptions from more than one doctor.
If you and your doctor decide the benefits of combining a triptan with an SSRI or SNRI outweigh the risks, be alert to the possibility of serotonin syndrome. If you develop restlessness, hallucinations or any other signs or symptoms of serotonin syndrome, seek medical attention immediately.
July 21, 2006